Tests in UK identify drug which caused havoc in Lahore
LAHORE: As the British Medicines and Healthcare Products Regulatory Agency (MHRA) has found one of the five suspect drugs — Isotab — contaminated, another report has unfolded the mystery behind the factors which have caused the death of over 100 patients.
According to sources, besides analysing Isotab samples, the MHRA and the School of Pharmacy, London, jointly worked on a case study of 30 registered patients of the Punjab Institute of Cardiology (PIC).
Each of them had consumed 1,000mg of chronic overdose of Pyrimethamine every month, which caused immediate bone marrow suppression and a terrible drop in platelet and white blood cell counts, ultimately leading to their deaths. In Karachi, officials of the Drug Control Administration and the Federal Investigation Agency raided a pharmaceutical firm and told it to suspend production for two weeks because they suspected it had produced and supplied tainted medicine to the PIC.
An official told reporters outside the factory that the team had visited the place on directives from higher authorities in view of reports that a product (generic name isosorbide 5-mononitrate) of the company contained anti-malaria ingredients.
The cases of the 30 patients sent along with drug samples included copies of prescriptions, treatment procedures and clinical findings of the treating consultants.
The World Health Organisation’s representatives in Pakistan and the chief of the International Health Partners helped the Punjab government perform the study in a short time.
The cases and samples were provided to the MHRA through Mohammad Sajid, a senior officer of the chief minister’s secretariat, who reached London on Friday morning by a special Emirates flight.
A representative of an international organisation said the clinical symptoms of the patients had helped detect adulteration in the medicine.
Reading from the findings of the case study, he revealed a horrifying picture of adverse reaction of the medicine declared contaminated.
He said experts of the two laboratories had traced 50mg Pyrimethamine contamination in each 20mg Isotab tablet.
Pyrimethamine is used in the treatment of complicated malaria.
It was also astonishing for them that each of the 30 cardiac patients had consumed 20mg of Isotab twice a day along with other medicines, including Alfagril and Aspirin. As the 20mg Isotab was carrying 50mg Pyrimethamine, the combination of the other two drugs acted as ‘fuel to fire’.
He said the experts were stunned over the heavy contamination because the standard protocol allowed a cardiac patient to be advised 25mg of Pyrimethamine as a maximum doze once a week. Similarly, a patient can consume 500mg of Pyrimethamine for a period of three months, but under strict advice of the doctor with a combination of other drugs.
“MHRA laboratories have completed initial testing on samples of all five products. Two samples of Isotab tablets have tested positive for a significant amount of Pyrimethamine, which is anti-malarial,” MHRA Operations Enforcement Group chief Danny Lee-Frost said in his preliminary findings.
“Both of these samples of Isotab had the same lot number (J093). It should be noted that two other samples of Isotab (lot numbers unknown) did not show the presence of Pyrimethamine.
“We have estimated that the tablets contain about 50mg of Pyrimethamine and further analysis will continue to try to obtain an accurate quantitative figure,” the report said.
“The approved doze of Pyrimethamine is 25mg once a week. If the contaminated products contain approximately 50mg per tablet then this would be very significant, particularly as the contaminated products would have been taken at least once a day, i.e. a minimum overdose of 14-fold over time.
“Section 4.9 of the Pyrimethamine SmPC clearly lists bone marrow toxicity as the main feature of chronic overdose, as does the National Poison Information Service (NPIS) Toxbase database.” The report said chronic Pyrimethamine toxicity would be consistent with the bone marrow toxicity seen.
“However, Toxbase also describes elevation of liver enzymes with chronic toxicity and this has not been described in these cases, although we have to appreciate that the level of detail available is not clear,” it said.
The MHRA has also shared the information with the WHO team which has supported the investigation into the case here.